Oklahoma, 2017

Tornadoes and Hail in Oklahoma, March 26, 2017

March 26, 2017 · NWS OUN · 41 events in 12 counties and zones

With a cold front, warm front, and dryline in the vicinity, storms formed across central and south central Oklahoma on the evening of the 26th. Hail was the primary hazard, but also wind and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

With a cold front, warm front, and dryline in the vicinity, storms formed across central and south central Oklahoma on the evening of the 26th. Hail was the primary hazard, but also wind and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 26, 11:13 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 26, 11:13 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1213 PM CDT Sun Mar 26 2017

.DISCUSSION...
Please see the 18Z aviation discussion below.

&&

.AVIATION...
Thunderstorms are still expected to develop early this evening
across portions of central OK. There are still some uncertainties
regarding how many storms will actually develop, but large hail
could accompany them. For now, will only include TSRA at OKC/OUN
and PNC starting around 22-03Z respectively. MVFR cigs will then
develop later tonight, along with a wind shift from the north.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  70  48  75 /  30   0   0  20
Hobart OK         50  71  48  73 /  10   0   0  40
Wichita Falls TX  51  75  51  78 /   0   0   0  40
Gage OK           44  71  45  68 /  30   0   0  60
Ponca City OK     50  67  45  72 /  60  10   0  10
Durant OK         59  75  51  77 /  50   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 8 PM CDT this evening for OKZ021-033-034-
     036-037.

TX...Red Flag Warning until 8 PM CDT this evening for TXZ083>089.

&&

26/03/03
Hazardous weather outlook, Mar 26, 10:51 AM CST, 1 hour 33 minutes before
Hazardous Weather Outlook...corrected...
National Weather Service Norman OK
1151 AM CDT Sun Mar 26 2017

OKZ004>048-050>052-TXZ083>090-271700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1151 AM CDT Sun Mar 26 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a Moderate Risk of severe thunderstorms across parts of
Oklahoma, surrounded by Slight and Enhanced Risk areas that cover
additional parts of Oklahoma and western north Texas.

Location...
The Moderate Risk area is east of a line from Waurika to Duncan
to El Reno to Guthrie, and south of a line from Guthrie to Stroud.
This includes the Oklahoma City metropolitan area, Pauls Valley,
Ardmore, Seminole, Ada, Atoka and Durant.

To the west of the Moderate Risk area, there is a Slight and
Enhanced Risk of severe weather across northern and western
Oklahoma, to the east of a line from Laverne to Clinton to Lawton
to Clay County Texas.

Timing...
4 pm through midnight.

Impacts...
Large hail up to tennis ball size will be the main hazard.
Damaging winds and tornadoes will also be possible.

Discussion...
Much higher humidity continues to move north through north Texas
and into Oklahoma this afternoon. This moisture will allow the
atmosphere to become very unstable this afternoon and evening.

Scattered storms are expected to develop mid to late afternoon
across western sections of north Texas and western Oklahoma and
become severe as they move east-northeast. The atmospheric wind
shear will support supercell thunderstorms with the associated
risk of large hail, damaging winds, and the potential of isolated
tornadoes. The highest chances of severe weather will be across
central, south central and southeast Oklahoma where instability
will be the highest. Storms are expected to move out of the area
around or just after midnight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
central, western, and southern Oklahoma and portions of north
Texas should prepare for severe weather operations from about
4 pm through midnight.

.Fire weather...
Fire Danger will be very high across southwestern Oklahoma and
western north Texas as dry air moves in behind a dryline. A Red
Flag Warning is in effect through early evening for this area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
There is a slight risk of severe thunderstorms again on Tuesday
and Wednesday. There is also a chance of thunderstorms on Thursday
and Saturday.

.Heavy rain...
Heavy rain is possible on Tuesday, and likely on Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

removed excessive characters in first paragraph.

In the hours before

Special weather statement, Mar 26, 12:10 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
110 PM CDT SUN MAR 26 2017

OKZ027>029-261845-
Grady OK-Cleveland OK-McClain OK-
110 PM CDT SUN MAR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR east central Grady...northern
Cleveland and northwestern McClain Counties Until 145 PM CDT...

AT 107 PM CDT, a strong thunderstorm was located over Blanchard,
moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

LAT...LON 3501 9772 3514 9778 3538 9741 3538 9723
      3519 9719
TIME...MOT...LOC 1807Z 238DEG 43KT 3513 9765

..speg.

The radar

The Norman radar (KTLX), 34 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

36 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, McClain

When
March 26, 12:24 PM CST
Where
McClain County, 4.18 mi S of Newcastle
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.190, -97.610

Hail, Garvin

When
March 26, 3:58 PM CST
Where
Garvin County, 3.5 mi S of Antioch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.670, -97.420

Hail, McClain

When
March 26, 4:18 PM CST
Where
McClain County, 0.69 mi S of Purcell
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.000, -97.370

Hail, McClain

When
March 26, 4:35 PM CST
Where
McClain County, 2.36 mi SSW of Washington
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.030, -97.500

Hail, Garvin

When
March 26, 4:39 PM CST
Where
Garvin County, 2.15 mi SSE of Paoli
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
34.800, -97.250

Hail, Garvin

When
March 26, 4:45 PM CST
Where
Garvin County, 1.13 mi E of Paoli
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
34.830, -97.240

Hail, Garvin

When
March 26, 4:50 PM CST
Where
Garvin County, 5.1 mi E of Paoli
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.830, -97.170

Hail, McClain

When
March 26, 4:50 PM CST
Where
McClain County, 3.47 mi WSW of Byars
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
34.860, -97.110

Hail, Garvin

When
March 26, 4:55 PM CST
Where
Garvin County, 8.21 mi WNW of Stratford
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
34.830, -97.100

Hail, Oklahoma

When
March 26, 5:15 PM CST
Where
Oklahoma County, 6.9 mi ESE of (Tik)tinker Afb
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.390, -97.270

Hail, Murray

When
March 26, 5:16 PM CST
Where
Murray County, 6.29 mi E of Joy
Measured
2.25 in hail
Reported by
Storm Chaser
Coordinates
34.600, -97.030

Hail, Lincoln

When
March 26, 5:20 PM CST
Where
Lincoln County, 2.82 mi SSE of Wellston
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.650, -97.050

Hail, Garvin

When
March 26, 5:30 PM CST
Where
Garvin County, 3.98 mi E of Wynnewood
Measured
1.5 in hail
Reported by
Public
Coordinates
34.640, -97.090

Hail, Pontotoc

When
March 26, 5:54 PM CST
Where
Pontotoc County, 0.69 mi N of Ada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.780, -96.680

Hail, Carter

When
March 26, 5:56 PM CST
Where
Carter County, 1.72 mi W of Wilson
Measured
1.75 in hail
Reported by
Public
Coordinates
34.160, -97.460

Hail, Carter

When
March 26, 5:57 PM CST
Where
Carter County, 0.57 mi E of Wilson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.160, -97.420

Hail, Carter

When
March 26, 6:00 PM CST
Where
Carter County, Lone Grove
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.180, -97.260

Hail, Seminole

When
March 26, 6:00 PM CST
Where
Seminole County, 2.76 mi N of Dewright
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.110, -96.680

Hail, Pontotoc

When
March 26, 6:01 PM CST
Where
Pontotoc County, 3.07 mi SE of Ada
Measured
1.11 in hail
Reported by
Storm Chaser
Coordinates
34.740, -96.640

Hail, Carter

When
March 26, 6:03 PM CST
Where
Carter County, Healdton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.230, -97.490

Hail, Pontotoc

When
March 26, 6:08 PM CST
Where
Pontotoc County, 0.69 mi S of Ada
Measured
1.75 in hail
Reported by
Public
Coordinates
34.760, -96.680

Tornado, Pontotoc

When
March 26, 6:14 PM CST to 6:25 PM CST
Where
Pontotoc County, 4.56 mi ESE of Ada to 7.39 mi N of Stonewall
Rating
EF0
Path length
4 mi
Path width
50 yd
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.739, -96.609

Received multiple spotter reports. EM noted damage to outbuildings and trees along the path.

Hail, Carter

When
March 26, 6:23 PM CST
Where
Carter County, 0.9 mi SE of Graham
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.330, -97.430

Tornado, Pontotoc

When
March 26, 6:27 PM CST to 6:28 PM CST
Where
Pontotoc County, 7.14 mi NW of Lula
Rating
EF0
Path length
0.3 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
34.758, -96.534

A brief tornado was reported by multiple spotters about 8 miles east of Ada that developed soon after the first tornado dissipated. There was no known damage with this tornado.

Hail, Pontotoc

When
March 26, 6:28 PM CST
Where
Pontotoc County, Ada
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
34.770, -96.680

Hail, Murray

When
March 26, 6:31 PM CST
Where
Murray County, Davis
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.500, -97.120

Hail, Murray

When
March 26, 6:31 PM CST
Where
Murray County, 3.99 mi W of Davis
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.500, -97.190

Hail, Garvin

When
March 26, 6:34 PM CST
Where
Garvin County, 7.93 mi SSW of Wynnewood
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.530, -97.200

Thunderstorm Wind, Grant

When
March 26, 6:35 PM CST
Where
Grant County, 5.53 mi N of Wakita
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.960, -97.920

Shed was damaged by severe winds.

Hail, Pontotoc

When
March 26, 6:43 PM CST
Where
Pontotoc County, 6.63 mi SE of Francis
Measured
3.25 in hail
Reported by
Storm Chaser
Coordinates
34.800, -96.510

Hail, Pontotoc

When
March 26, 6:43 PM CST
Where
Pontotoc County, 1.38 mi S of Allen
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.860, -96.410

Thunderstorm Wind, Love

When
March 26, 6:45 PM CST
Where
Love County, 6.69 mi ESE of Marietta
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.890, -97.020

A few downed trees from strong winds.

Hail, Garvin

When
March 26, 6:48 PM CST
Where
Garvin County, Stratford
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.800, -96.960

Thunderstorm Wind, Grant

When
March 26, 6:48 PM CST
Where
Grant County, 3.93 mi W of Renfrow
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.930, -97.730

Power lines downed from severe thunderstorm winds.

Hail, Pontotoc

When
March 26, 6:50 PM CST
Where
Pontotoc County, 4.84 mi S of Allen
Measured
1.84 in hail
Reported by
Storm Chaser
Coordinates
34.810, -96.410

Hail, Hughes

When
March 26, 7:02 PM CST
Where
Hughes County, 2.92 mi WNW of Gerty
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.850, -96.340

Hail, Garvin

When
March 26, 7:09 PM CST
Where
Garvin County, 3.45 mi N of Stratford
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.850, -96.960

Hail, Seminole

When
March 26, 7:12 PM CST
Where
Seminole County, 3.96 mi W of Sasakwa
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.950, -96.600

Hail, Seminole

When
March 26, 7:12 PM CST
Where
Seminole County, Dewright
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.070, -96.680

Hail, Hughes

When
March 26, 7:18 PM CST
Where
Hughes County, Gerty
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.840, -96.290

Hail, Marshall

When
March 26, 7:31 PM CST
Where
Marshall County, 3.45 mi N of Willis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.940, -96.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyThe tornado archive for Oklahoma, 2017Warnings in Oklahoma, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683780, 683781, 683782, 683783, 683784, 683785, 683786, 683787, 683788, 683789, 683791, 683792, 683793, 683794, 683795, 683796, 683797, 683798, 683799, 683800, 683801, 687596, 683802, 687597, 683803, 683804, 683805, 683806, 683807, 683808, 683809, 683810, 683811, 683812, 683813, 683814, 683815, 683816, 683817, 683818, and more.